Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Jackson, KY

May 10, 2003Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 10, 2003, 5:45 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 5:45 PM EDT (21:45 UTC)
Expired
May 10, 2003, 6:45 PM EDT
In force
60 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 102145
SVRJKL
KYC011-173-102245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
544 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY
  EXTREME NORTHERN MONTGOMERY COUNTY

* UNTIL 645 PM EDT

* AT 544 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES
  NORTHWEST OF SIDEVIEW...OR   8 MILES EAST OF PARIS...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRASSY LICK AROUND 550 PM EDT.
  JUDY AROUND 555 PM EDT.
  FLAT CREEK AROUND 600 PM EDT.
  REYNOLDSVILLE AROUND 605 PM EDT.
  SLATE VALLEY AROUND 610 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 80 MPH AND HAIL UP TO THE SIZE OF NICKELS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING
FOR EASTERN KENTUCKY.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3830 8374 3822 8372 3818 8365 3819 8361
          3815 8363 3816 8359 3807 8353 3808 8383
          3805 8382 3804 8388 3805 8397 3811 8409
          3828 8388

$$
HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:40 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 10, 2:40 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
WEATHER SERVICE JACKSON KY
240 PM EDT SAT MAY 10 2003

...FORECAST ISSUES...

MAIN FORECAST PROBLEM IS SEVERE WEATHER EPISODE FOR THIS AFTERNOON
THROUGH EARLY SUNDAY MORNING.  NEXT FORECAST PROBLEM IS THE CLEARING
OF THE CONVECTION AND CLOUDS FOR SUNDAY/SUNDAY NIGHT.

...SHORT TERM...

MID-LEVEL WAVE AND SPEED MAX SCOOTING THROUGH THE OHIO VALLEY THIS
AFTERNOON IS HELPING FIRE OFF CONVECTION ACROSS OUR AREA. IN
ADDITION...LOTS OF OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION AND
STRONG DIFFERENTIAL HEARING HELPING INITIATE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. OUTFLOW BOUNDARY JUST NORTHEAST OF
JKL HELPED SPAWN SOME GOOD STORMS THAT CONTINUE TO DEVELOP AND HEAD
NORTHEAST.  LATEST DAY ONE OUTLOOK HAS THE NORTHERN PART OF CWA IN A
HIGH RISK OF SEVERE THIS AFTERNOON THROUGH SUNDAY MORNING WITH THE
REST OF THE CWA IN A MODERATE RISK.  TORNADO WATCH BOX #339 IN
EFFECT FOR EASTERN HALF OF CWA UNTIL 7 PM EDT.

MAIN FORECAST CHALLENGE WILL BE SEVERE POTENTIAL.  LOOKING AT MAINLY
TWO TYPES OF EVENTS.  THE FIRST WILL BE SCATTERED AFTERNOON ACTIVITY
THAT FORMS FROM A COMBINATION OF DAYTIME HEATING AND RESIDUAL
CONVECTIVE OUTFLOWS FROM PREVIOUS CONVECTION.  SECOND AND MORE
POTENT THREAT COMES IN THE FORM OF AN INTENSE SQUALL LINE THAT IS
FORECAST TO SURGE THROUGH THE REGION.  USING A BLEND OF THE
MODELS...IT APPEARS THAT SQUALL LINE WILL BE KNOCKING ON THE DOOR OF
OUR WESTERN COUNTIES BETWEEN 3 AND 5 AM.  EXPECT THE LINE THROUGH
MUCH OF OUR AREA BY 16Z OR SO.  WITH THIS LINE EXPECT MAINLY A WIND
DAMAGE EVENT...HAIL POSSIBLE AS WELL AND WITH BOW ECHO
STRUCTURES...COULD ALSO SEE SOME ISOLATED TORNADOES.

FOR TONIGHT AND SUNDAY...WILL GO WITH LIKELY POPS...MAINLY LATE
WORDING AND MENTION HIGH WINDS/HEAVY RAIN AS THE LINE PASSES THROUGH
THE AREA. WITH LINE CROSSING THROUGH THE HEART OF OUR CWA AROUND
12Z...WILL CONTINUE LIKELY WORDING ESPECIALLY THROUGH MID
MORNING...SIMILAR TO PREVIOUS PACKAGE.  TEMPS SOMEWHAT
TRICKY...CONSIDERING HOW MUCH CLEARING WE SEE.  FOR NOW...71 TO 76
LOOKS GOOD.  WILL CONTINUE TO KEEP SUNDAY NIGHT DRY WITH LOWS NEAR
50.

FOR MONDAY AND TUESDAY...PARTLY SUNNY SKIES EXPECTED WITH DRIER AND
COOLER AIRMASS IN PLACE.  MAV/FWC/MET NUMBERS LOOK GOOD WITH MID 60S
ON MONDAY WITH A GRADUAL WARM UP ON TUESDAY WITH HIGHS IN THE UPPER
60S TO LOWER 70S.

...EXTENDED...

MODELS IN GENERAL AGREEMENT IN THE EXTENDED PERIOD AS WE BEGIN WITH
A TROF WEST/RIDGE EAST PATTERN.  EXTENDED MODELS WANT TO BREAK THIS
PATTERN DOWN WITH MORE OF FAST AND ACTIVE SPLIT FLOW PATTERN.  WITH
THE NORTHERN BRANCH BEING THE DOMINATING ONE.  AS WE MOVE INTO MID
WEEK CYCLOGENESIS SPINS UP ACROSS THE SOUTHERN PLAINS.  MODELS HAVE
SOME DISAGREEMENT WITH THE OVERALL EVOLUTION AND MOVEMENT OF THIS
PLAINS SYSTEM.  THE GFS PULLS THE PLAINS SYSTEM TO THE EAST BY THE
WEEKEND AND THEN DEVELOPS A LARGE CUT OFF SYSTEM.  YESTERDAYS GFS
SOLUTION HAD SOME SUPPORT FROM THE OTHER MODELS (GEM/NOGAPS)...BUT
NOT THIS TIME AROUND.  PREFER ECMWF...SO DOES HPC...AND LOOK FOR A
MORE PROGRESSIVE PATTERN. AS FOR OUR SENSIBLE WEATHER...TUESDAY AND
WEDNESDAY LOOK TO BE PARTLY SUNNY...HOWEVER...MOISTURE WILL RETURN
BY LATE WEDNESDAY.  WILL CONTINUE PREVIOUS FORECAST AND MENTION A
SLIGHT CHANCE OF SHOWERS ON WEDNESDAY.  THURSDAY THROUGH SATURDAY
LOOK UNSETTLED AS THE PLAINS SYSTEM HEADS EAST.  AS FOR TEMPS...NOT
MUCH CHANGE FROM PREVIOUS FORECAST PACKAGE...GENERALLY FOLLOWED GFS
ENSEMBLE MEANS FOR THE EXTENDED.

...PRELIM NUMBERS (NOT OFFICIAL)...

LOZ 66/75 49/66 7711
JKL 65/75 49/64 7711

.JKL...TORNADO WATCH UNTIL 7 PM EDT AREAS EAST OF A BATH COUNTY TO
KNOX COUNTY LINE.

JARVIS

=====================================================================

315 AM EDT SAT MAY 10 2003

LATEST SFC ANALYSIS HAD HIGH PRESSURE OFF THE FLORIDA ATLANTIC COAST
WITH AN OCCLUDED LOW OVER THE FAR WESTERN PORTION OF LAKE SUPERIOR
AND A TRIPLE POINT LOW JUST EAST OF CHICAGO. A WARM FRONT EXTENDED
EAST-SOUTHEAST FROM THE LOW INTO NORTHERN WV AND THEN BECAME
STATIONARY OVER EASTERN VA AND OFF THE SE COAST. A STATIONARY FRONT
EXTENDED SOUTHWEST OF THE TRIPLE POINT LOW...WITH AN AREA OF LOW
PRESSURE OVER THE OK PANHANDLE.

CURRENTLY WATCHING CONVECTION OVER SOUTHERN IN AND OH AND NOW
EXTREME NORTHERN KY THAT HAS FIRED IN RESPONSE TO SW/V MOVING JUST
NORTH OF THE OH RIVER AROUND UPPER RIDGE OVER THE SOUTHEASTERN US.
THE CONVECTION SEEMS TO BE TRACKING JUST NORTH OF EAST TO THE NORTH
OF THE INTERSTATE 64 CORRIDOR. AS IT MOVES EAST IT MAY CLIP THE
NORTHERN ZONES...WITH THE BEST CHANCE OVER THE FAR NORTH (FLEMING
COUNTY). WITH MORE CLOUD COVER OVER THIS AREA AS WELL HAVE HELD BACK
HIGHS FROM PREVIOUS FORECAST TO THE LOWER 80S VS. MID 80S.

MODEL 500 MB HEIGHTS INDICATE THIS SW/V MOVING ACROSS THE REGION
THIS AM WITH RIDING THIS AFTERNOON. SO GENERALLY HAVE BEST POPS IN
THE MORNING...WITH CHANCE LINGERING INTO THE AFTERNOON. SOME STORMS
COULD FIRE THIS AFTERNOON WITH DIFFERENTIAL HEATING AND ALONG
RESIDUAL OUTFLOWS FROM FRI EVENING CONVECTION. 21Z META FORECAST
SOUNDINGS HAVE DECENT 0-6KM SHEAR ALONG WITH HIGH INSTABILITY VALUES
(CAPES OF 2500 J/KG OR GREATER AND LIS OF -5 OR MORE). SO THERE IS
A THREAT OF SOME GUSTY WINDS WITH STORMS LATER TODAY ALONG WITH
LOCALLY HEAVY RAINS.

OVER THE NEXT 24 HOURS...THE LOW WILL TRACK NORTHEAST INTO MS
VALLEY. CLOSED UPPER LOW OVER UT AND ANOTHER OVER THE NORTHERN
PLAINS WILL JOIN FORCES AND CARVE OUT A DECENT TROF IN THE MS VALLEY
AND A STRONG CLOSED LOW OVER THE GREAT LAKES.

A COLD FRONT TRAILING SOUTH FROM THIS SYSTEM WILL RACE ACROSS THE OH
VALLEY LATE SAT NIGHT AND INTO SUN MORNING. A SQUALL LINE SHOULD
DEVELOP ALONG THIS FRONT AND PERSIST THROUGH THE NIGHT. WITH MODEL
FORECAST 8H WINDS OF 50+ KTS AND PWS ALONG THE FRONT OF >1.6...
SOME STRONG WINDS AND LOCALLY HEAVY RAIN APPEAR TO BE THE MAIN
THREAT ALONG WITH THE OUTSIDE CHANCE OF SOME LARGE HAIL. FLASH FLOOD
GUIDANCE VALUES ARE RUNNING LOW (LESS THAN AN INCH/HOUR IN SOME
AREAS) AFTER CONVECTION OVER THE PAST FEW DAYS SO SOME HYDRO
PROBLEMS COULD DEVELOP TONIGHT OR ON SUN. LATER SHIFTS WILL HAVE TO
MONITOR THIS SITUATION.

BEHIND THIS FRONT SOME WRAPAROUND MOISTURE WILL WORK INTO THE OH
VALLEY ON MONDAY...ESPECIALLY IN THE NORTH. HOWEVER...JUST AN
INCREASE IN CLOUDS IS EXPECTED. SKY COVER GRIDS FOR LATE SUN NIGHT
AND MONDAY WERE UPDATED TO REFLECT THIS.

EXTENDED...NOT MUCH CHANCE EXCEPT IN THE LATTER PERIODS AS THE
CHANCE FOR PRECIP WAS INSERTED AND SKY COVER INCREASED ON FRI AS AS
CLOSED LOW IS EXPECTED TO MOVE THROUGH THE OH AND TN VALLEYS.

PELTON
Hazardous weather outlook, May 10, 1:00 PM EDT, 4 hours 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
100 PM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR
PEOPLE IN EASTERN KENTUCKY ALONG AND NORTH OF THE MOUNTAIN PARKWAY.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR PEOPLE
SOUTH OF THE MOUNTAIN PARKWAY.

FOR THIS AFTERNOON AND EVENING...LARGE HAIL AND DAMAGING WIND WILL
BE THE PRIMARY THREAT.  HOWEVER...AN ISOLATED TORNADO ASSOCIATED
WITH A LONG-LIVED SUPERCELL IS POSSIBLE TODAY.

LATE TONIGHT AND EARLY SUNDAY MORNING...A STRONG SQUALL LINE IS
EXPECTED TO MOVE THROUGH CONTAINING LARGE HAIL AND DAMAGING WIND.
TORNADOES WILL CONTINUE TO REMAIN A THREAT.

THIS IS AN ESPECIALLY DANGEROUS SITUATION.  EARLY PREPARATION IS KEY
TO SURVIVAL OF SEVERE WEATHER.  IF YOU LIVE IN A MOBILE HOME...HAVE
A BACKUP PLAN TO MOVE QUICKLY INTO A NEARBY STURDY SHELTER IF A
SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LINE OF THUNDERSTORMS IS EXPECTED TO BE MOVING THROUGH EASTERN
KENTUCKY AROUND DAYBREAK ON SUNDAY. THE MAIN THREATS FROM THIS LINE
OF STORMS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. LARGE
HAIL IS ALSO POSSIBLE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TODAY OR TONIGHT TO THE NATIONAL WEATHER SERVICE
OFFICE IN JACKSON.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:00 PM EDTTornado WarningJKLBath, Montgomery60 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.